MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital/surgeon: the misplaced screws were detected with a ct scan during the surgery, and were replaced (repositioned) to their intended positions during the very same surgery the outcome of the surgery was successful as intended, with all screws placed to their intended positions at the end of the surgery.Despite there was a direct (or increased) risk of harm to a critical structure due to the screw placements at this surgery (in regard to spinal cord and vessels).There was no actual harm or negative clinical effect to the patient due to the screw placements at this surgery (note that the patient had a paraplegia before the surgery and the misplaced screws are below the paraplegia), neither due to the 1,5 hours prolongation of anesthesia.There are no further medical/surgical remedial actions necessary, done or planned for this patient; hospitalization was not prolonged either.H6: according to the results of the technical investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of ten pedicle screws placed with aid of navigation from their intended location by ca.1-14 mm (magnitude of deviation determined by comparing unintended screw positions with their corrected positions in the received image data) is a combination of: - a de-calibrated non-brainlab ct scanner that was used to acquire the patient image that was automatically registered to navigation and accepted by the user for this procedure.In this case, a test scan performed by brainlab after the procedure revealed a 2.8 mm deviation, so it is reasonable to conclude that the scanner became de-calibrated before the surgery occurred.A de-calibrated ct scanner (due to e.G.Improper handling or damage) will result in an inaccurate navigation registration result, with a pattern of deviation as observed in this case (deviation systematically into one direction).- a relative movement of the anatomy in between the vertebra operated upon (t5-t10) and the anatomy on which the reference was attached (t7), due to the forces applied to the bone during the surgery.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixed to or operating across multiple vertebrae without remounting the patient reference and reregistering can result in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.The indication of an unstable spine (a fracture in the patient spine at t7-t8) increases the likelihood of relative bone movement, in addition to the forces required to prepare the bone (piercing the cortical bone using the screwdriver) and to insert the screw.Note that the larger magnitude of deviation that occurred for some screws (>10mm) suggests that further factor(s) might have contributed, however, the specific cause(s) could not be fully clarified from the data available.Apparently the resulting deviation of the navigation display was not recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure, before and during the screw placements.(note as to why the deviation was not detected in the verification x-ray acquired for each screw placed: since these were lateral x-rays, they wouldn't display the left-right shift exhibited by the screws in this case.) there is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Further, the scanner was recalibrated by the manufacturer.
 
Event or Problem Description
A minimally-invasive surgery (on (b)(6) 2023) on the thoracic spine for stabilization of t5-t10, due to a fracture at t7/t8, for a patient with complete paraplegia, with intended placement of 10 pedicle screws for fixation, was performed with the aid of the display by the brainlab spine & trauma 3d navigation software 1.5.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array to the spinous process of t7 (just posterior to the fracture).Acquired an intraoperative ct scan with automatic image registration of the current patient anatomy to the navigation, verified and accepted the accuracy of the registration to proceed.Placed 10 screws at t 5/6/8/9/10 using a navigated non-brainlab screwdriver, and verified screw placement with a lateral x-ray for each screw.Acquired a ct verification scan and detected that the screws were not placed as intended (lateral deviation of reportedly 5-8 mm, partly through spinal canal) replaced all screws conventionally without aid of navigation (using two c-arcs).According to the hospital/surgeon: the misplaced screws were detected with a ct scan during the surgery, and were replaced (repositioned) to their intended positions during the very same surgery the outcome of the surgery was successful as intended, with all screws placed to their intended positions at the end of the surgery.Despite there was a direct (or increased) risk of harm to a critical structure due to the screw placements at this surgery (in regard to spinal cord and vessels).There was no actual harm or negative clinical effect to the patient due to the screw placements at this surgery (note that the patient had a paraplegia before the surgery and the misplaced screws are below the paraplegia), neither due to the 1,5 hours prolongation of anesthesia.There are no further medical/surgical remedial actions necessary, done or planned for this patient; hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17257838
Report Number8043933-2023-00051
Device Sequence Number20848287
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26663B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2023
Initial Report FDA Received Date07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown